Kansas, 2014Drought in Kansas, April 1 to 30, 2014
April 1 to 30, 2014 · NWS ICT · 19 events in 19 counties and zones
An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into severe drought (D2) for April. The very dry conditions continued during the month of April, with some areas falling 2 to 3 inches below normal for the month.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into severe drought (D2) for April. The very dry conditions continued during the month of April, with some areas falling 2 to 3 inches below normal for the month. Coupled with a dry March, some areas of South Central Kansas, actually climbed into the extreme drought (D3) category by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 11:09 PM CST, 51 minutes earlier.
Area forecast discussion, Mar 31, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT TUE APR 1 2014
...UPDATED FOR 06Z AVIATION DISCUSSION...
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 313 PM CDT MON MAR 31 2014
A HAZY SKY FROM DUST WILL CONTINUE TO DIM THE LATE DAY SUN BEFORE
SETTING THIS EVENING. PLAN TO LET THE CURRENT WIND AND FIRE
WEATHER HEADLINES EXPIRE AT 01Z. MAIN FOCUS WILL THEN SHIFT TO THE
MID-WEEK PERIODS WITH CONVECTIVE CHANCES/TRENDS AND RISK FOR
SEVERE WEATHER. STRONG ELEVATED MOISTURE TRANSPORT WILL COMMENCE
TUESDAY EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AND
SHIFT NORTH AND EAST OVER NORTHEAST KANSAS INTO MISSOURI BY EARLY
WEDNESDAY MORNING. WHILE THE NAM REMAINS PERHAPS TOO BULLISH ON
THE RESULTANT INSTABILITY...EVEN THE MORE CONSERVATIVE GFS STILL
SHOWS ELEVATED CAPE VALUES IN EXCESS OF 1000 J/KG ACROSS SOUTHERN
KANSAS EARLY TUESDAY NIGHT...BEFORE SHIFTING INTO FAR EASTERN
KANSAS BY WEDNESDAY MORNING. THE ISENTROPIC ASCENT AND LIFT FROM A
WEAK TRANSIENT SHORTWAVE ALOFT SHOULD BE SUFFICIENT FOR SCATTERED
TO PERHAPS NUMEROUS ELEVATED CONVECTION TUESDAY NIGHT INTO
WEDNESDAY MORNING. CLOUD BEARING SHEAR OF 45 KTS OR GREATER SHOULD
ALSO SUPPORT SOME HAILERS WITH THE LARGE HAIL PARAMETER SUGGESTING
PERHAPS UP TO GOLF BALL SIZE. THE NORTHWARD MOVING SURFACE WARM
FRONT LOOKS TO BECOME QUASI-STATIONARY ACROSS FAR SOUTHERN INTO
SOUTHEAST KANSAS BY WEDNESDAY AFTERNOON...WITH RENEWED STRONG TO
SEVERE CONVECTION EXPECTED NEAR PEAK HEATING ESPECIALLY SOUTHEAST
OF THE KANSAS TURNPIKE. THE STRONG BAROCLINIC FRONTAL BOUNDARY IS
EXPECTED TO REMAIN SOMEWHERE ACROSS FAR SOUTHERN KANSAS/OR ALONG
THE OKLAHOMA BORDER INTO THURSDAY AS IT AWAITS THE MAIN UPPER
SHORTWAVE TROF BY THURSDAY EVENING. THIS IS EXPECTED TO RESULT IN
A LARGE TEMPERATURE GRADIENT FROM NORTHWEST TO SOUTHEAST ACROSS
THE FORECAST AREA WITH THE BETTER CONVECTIVE CHANCES AND SEVERE
WEATHER RISK MAINLY OVER SOUTHEAST KANSAS.
DARMOFAL
.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 313 PM CDT MON MAR 31 2014
THE UPPER TROF WILL LIFT NORTHEAST OF THE AREA THURSDAY NIGHT
INTO FRIDAY...WITH LINGERING PRECIP CHANCES DWINDLING/ENDING
ACROSS THE AREA. SOME LIGHT SNOW MIX IS POSSIBLE ACROSS CENTRAL
KANSAS THURSDAY NIGHT...THOUGH ANY ACCUMS ARE EXPECTED TO BE
NORTH OF THE AREA. LITTLE CHANGES MADE TO THE OUTER PERIODS OF
THE FORECAST...WITH TEMPERATURES GENERALLY AVERAGING NEAR EARLY
APRIL CLIMO INTO EARLY NEXT WEEK. WHILE THE MEDIUM RANGE SHOWS
SOME VARIANCE LATE IN THE WEEKEND...THEY GENERALLY SUPPORT UPPER
TROUGHING TRANSLATING EAST FROM THE ROCKIES ACROSS THE PLAINS
FROM SUNDAY INTO MONDAY...SO WILL CONTINUE TO SHOW SLIGHT TO
MODEST POPS FOR THOSE TIME PERIODS.
DARMOFAL
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1206 AM CDT TUE APR 1 2014
WINDS SHOULD GRADUALLY DIMINISH OVER THE NEXT COUPLE OF HOURS.
OTHERWISE INFLUX OF MOISTURE WILL LEAD TO VFR CEILINGS AND VCSH
DURING THE AFTERNOON AT KCNU/KICT...AND MVFR CEILINGS DURING THE
EVENING. INCREASING MOISTURE AT KCNU DURING THE EVENING WILL
LIKELY RESULT IN IFR CONDITIONS AT KCNU. ADDED VCTS AT KICT WITH
DUE TO ELEVATED INSTABILITY LATE IN THE PERIOD. -HOWERTON
&&
.FIRE WEATHER...
ISSUED AT 313 PM CDT MON MAR 31 2014
THE GENERAL THEME WILL BE LESS WIND WITH INCREASING CHANCES
FOR RAIN AND HIGHER DAYTIME HUMIDITY LEVELS AS WE GO INTO THE
MIDDLE AND END OF THE WEEK. THIS IS EXPECTED TO LIMIT THE
GRASSLAND FIRE DANGER BELOW CRITICAL VALUES OF VERY HIGH OR
EXTREME AFTER TODAY.
KED
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 48 69 49 63 / 40 30 30 30
HUTCHINSON 45 64 44 59 / 30 30 30 30
NEWTON 46 65 46 59 / 60 30 30 30
ELDORADO 48 68 50 64 / 60 30 30 40
WINFIELD-KWLD 53 76 53 69 / 40 30 40 30
RUSSELL 38 56 38 51 / 20 20 30 30
GREAT BEND 41 59 40 53 / 20 20 20 30
SALINA 40 58 41 55 / 50 30 30 40
MCPHERSON 43 62 43 57 / 50 30 30 30
COFFEYVILLE 54 75 57 74 / 50 50 60 50
CHANUTE 50 71 54 70 / 70 50 50 50
IOLA 49 69 52 69 / 70 40 50 50
PARSONS-KPPF 53 74 56 73 / 60 50 60 50
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 9:05 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT MON MAR 31 2014
KSZ032-033-047>053-067>072-082-083-091>096-098>100-020315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1005 PM CDT MON MAR 31 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA ON
TUESDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE
GREATEST RISK FOR SEVERE STORMS...WITH QUARTER TO GOLF BALL SIZE
HAIL...WILL BE GENERALLY SOUTH AND EAST OF A LINE FROM MARION TO
HUTCHINSON TO ANTHONY.
THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND THURSDAY
ALONG A SLOW MOVING FRONT. THERE WILL BE A RISK FOR SEVERE STORMS
MAINLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. CHECK LATER
FORECASTS AND UPDATES FOR DETAILS ON THE TIMING AND TYPE OF SEVERE
WEATHER EXPECTED.
RAIN MAY MIX WITH SNOW ACROSS PORTIONS OF CENTRAL KANSAS THURSDAY
NIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
KED/HOWERTON
Drought, Barton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Barton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.479, -98.756 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Lincoln
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Ellsworth
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Ellsworth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.697, -98.205 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Saline
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Saline forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category. Salina, Kansas airport was 1.72 inches below normal for April. This deficit occurred after being 2.09 inches below normal for March.
Drought, Rice
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Rice forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.347, -98.201 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, McPherson
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- McPherson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Marion
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Marion forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Chase
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.302, -96.594 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Reno
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Reno forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.953, -98.086 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Harvey
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harvey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.043, -97.427 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Butler
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Butler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.781, -96.839 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Cowley
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Cowley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Kingman
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kingman forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.
Drought, Greenwood
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category during the middle of the month.
Drought, Chautauqua
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category during the middle of the month.
Drought, Harper
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Harper forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.192, -98.075 (the zone’s center; the record gives no point)
An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.
Drought, Sumner
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sumner forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.237, -97.477 (the zone’s center; the record gives no point)
An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.
Drought, Sedgwick
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Sedgwick forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month. The Wichita Mid Continent Airport only recorded 0.53 inches for April, which was 2.06 inches below normal. This followed a precipitation deficit of 2.20 inches for March.
Drought, Russell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, April 1 to 30, 2014$10 million · 24 events
- Flash Flooding and Flood in Missouri, April 1 to 3, 2014$77,000 · 1.75 in hail · 67 events
- Drought in Texas, April 1 to 30, 2014$88,000 · 31 events
- Drought in New Mexico, April 1 to 30, 201440 events
- Hail and Damaging Wind in Texas, April 1, 2014$50,000 · 2.5 in hail · 4 events
- Drought in Oklahoma, April 1 to 30, 201437 events
- Drought in Texas, April 1 to 30, 201424 events
- Drought in Texas, April 1 to 30, 201420 events
- Drought in Nebraska, April 1 to 30, 201419 events
- Drought in Texas, April 1 to 30, 201418 events
- Drought in New Mexico, April 1 to 30, 201415 events
- Winter Storm in Minnesota, April 1, 201414 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508704, 508705, 508706, 508707, 508708, 508711, 508712, 508713, 508714, 508715, 508716, 508717, 508718, 508719, 508720, 508721, 508722, 508723, 508724.